OJOph  Vol.2 No.2 , May 2012
The Causes of Distress in Paediatric Outpatients Receiving Dilating Drops
ABSTRACT
Background/aims: Paediatric outpatients are often dilated with cyclopentolate drops. These cause discomfort and distress, which may impede subsequent examination. We aimed to determine the distress caused by cyclopentolate drops, and other factors in the clinic environment. Methods: Over an 8 week period, questionnaires were issued to guardians of all paediatric outpatients aged under 10 years receiving cyclopentolate. The childrens’distress was graded on a scale of 1 - 10 (1 = no distress, 10 = severe distress). Waiting time and ease of examination were recorded. Data was analysed using Stata statistics, and significant differences were reported at the P < 0.05 level. Results: The 72 children were grouped as under 4 years (n = 43, Group A), aged 4 - 7 years (n = 19, Group B), and aged 7-10 years (n = 10, Group C). Median distress levels at home (baseline), on arrival, on dilation, and on examination were as follows: Group A; 1, 2, 7, 6 respectively; Group B; 1, 1, 6, 2 and Group C; 1, 1, 4.5, 1. All age groups were significantly more distressed on examination compared to baseline. Distress scores on examination were significantly greater for Group A, in keeping with the greatest number of suboptimal examinations. Guardians reported that a prolonged waiting time and bright examination lights also contributed to distress. Conclusions: This study confirms that cyclopentolate causes significant distress in young children, and in 45% of very young children, the examination is difficult. Proxymetacaine prior to cyclopentolate is a possible solution, but other distressing factors should also be addressed for optimal outcomes.

Cite this paper
N. Hirji, S. Jones and G. Thompson, "The Causes of Distress in Paediatric Outpatients Receiving Dilating Drops," Open Journal of Ophthalmology, Vol. 2 No. 2, 2012, pp. 21-25. doi: 10.4236/ojoph.2012.22005.
References
[1]   P. Shah, A. S. Jacks and G. G.Adams, “Paediatric Cycloplegia: A New Approach,” Eye, Vol. 11, No. 6, 1997, pp. 845-846. doi:10.1038/eye.1997.216

[2]   M. S. Sutherland and J. D. Young, “Does Instilling Proxymetacaine before Cyclopentolate Significantly Reduce Stinging? The Implications of Paediatric Cycloplegia,” British Journal of Ophthalmology, Vol. 85, No. 2, 2001, pp. 244-245. doi:10.1136/bjo.85.2.238g

[3]   C. W. Boozan and I. J. Cohen, “Ophthaine, a New Topical Anesthetic for the Eye,” American Journal of Ophthalmology, Vol. 36, No. 11, 1953, 1619-1621.

[4]   G. O. Rosenwasser, “Complications of Topical Ocular Anesthetics,” International Ophthalmology Clinics, Vol. 29, No. 3, 1989, pp. 153-158. doi:10.1097/00004397-198902930-00005

[5]   C. Y. Wong, D. S. Fan, C. B. Yu and D. S..Lam, “Topical Mydriatic and Cycloplegic Spray for Chinese Children,” Journal of Pediatric Ophthalmology and Strabismus, Vol. 40, No. 6, 2003, pp. 349-352.

[6]   A. Chafai, S. Ajdnik, L. Lejeune and M. Cordonnier, “Comparative Study of Cyclopentolate Drops versus Spray in Cycloplegia in Children,” Journal Fran?ais d’Ophtalmologie, Vol. 29, No. 8, 2006, pp. 896-899. doi:10.1016/S0181-5512(06)70110-3

 
 
Top